Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 126, NWS La Crosse, WI

August 14, 2000Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2000, 7:25 PM CDT for Taylor County, Wisconsin. It was in force for 95 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 14, 2000, 7:25 PM CDT (00:25 UTC)
Expired
Aug 14, 2000, 9:00 PM CDT
In force
95 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, WI

The radar

The La Crosse radar (KARX), 193 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:38 PM CDTThunderstorm Wind 50 EPrentice, WITrees were blown down. Wind speed is estimated.
Aug 14, 8:30 PM CDTHail 0.75Ladysmith, WI
Aug 14, 8:45 PM CDTHail 0.75Sheldon, WI
Aug 14, 9:10 PM CDTThunderstorm Wind 55 EIngram, WISeveral trees blown over onto road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 150030
SVRLSE
WIC119-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 900 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF TOMAHAWK TO 15
  MILES WEST OF LADYSMITH...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR WESTBORO AT 750 PM CDT
  NEAR JUMP RIVER AT 800 PM CDT
  NEAR CHELSEA AND DONALD AT 815 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT 2UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTH CENTRAL WISCONSIN.

NELSON

LAT...LON 4592 9009 4549 9119 4505 9089 4503 9004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:10 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 3:10 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT MON AUG 14 2000

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE CONVECTIVE TRENDS TONIGHT
WITH PASSAGE OF FRONTAL BOUNDARY...AND THEN TEMPERATURES TUESDAY
THROUGH WEDNESDAY.

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN SOUTH DAKOTA
WITH TRAILING TROUGH/COLD FRONT EXTENDING SOUTHWARD THROUGH CENTRAL
NEBRASKA. WARM FRONT SOMEWHAT HARD TO DISCERN...BUT EXTENDS ACROSS
CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. MAIN CLOUD SHIELD
ALONG AND TO THE NORTH OF THE WARM FRONT...WITH CLEAR SKIES ACROSS
SOUTHWEST MINNESOTA. CONVECTION OCCURRING ACROSS NORTHERN MINNESOTA
ON NOSE OF 20 KT TO 30 KT LOW LEVEL JET.

12Z MODELS INITIALIZE WELL...BUT AGAIN SHOW SOME DISCREPANCIES IN
THE QPF FIELDS. ONCE AGAIN APPEARS ETA AND AVN HAVE A BIT BETTER
HANDLE ON THE SMALLER FEATURES.

IN THE SHORT TERM...ATMOSPHERE SOUTH OF WARM FRONT REMAINS CAPPED
THIS AFTERNOON WITH 10C PLUS TEMPERATURES AT 700MB. BEST MOISTURE
CONVERGENCE/UPPER LEVEL DIVERGENCE TO REMAIN ACROSS THE NORTHERN HALF
OF MINNESOTA AND NORTHERN WISCONSIN TONIGHT. SHORTWAVE MOVING THROUGH
SOUTHERN CANADA SHOULD ENHANCE CONVECTIVE ACTIVITY LATER THIS
AFTERNOON AND EVENING. FARTHER SOUTH BETTER CHANCES MAY COME WITH
CONVERGENCE ALONG APPROACHING COLD FRONT. THUS WILL STILL CONTINUE
LOWER POPS FROM ROCHESTER...SOUTHEASTWARD INTO SOUTHWEST WISCONSIN.

FRONTAL SYSTEM SHOULD EXIT THE REGION BY MORNING WITH MUCH DRIER AIR
BEING ADVECTED INTO THE REGION. ETA PROGS SURFACE DEWPOINTS (NOW 65
TO 70) TO DROP INTO THE 50S BY TUESDAY AFTERNOON. BY WEDNESDAY...
SURFACE HIGH MOVES EAST WITH RETURN FLOW RE-ESTABLISHING ITSELF
ACROSS THE WESTERN ZONES. WILL GO WITH A LOW POPS WEST AND DRY
ELSEWHERE.

IN THE EXTENDED...UNSETTLED WEATHER TO CONTINUE THROUGH THURSDAY...
BEFORE RIDGE RE-ESTABLISHES ITSELF ACROSS THE AREA. TEMPERATURES
SHOULD DROP BACK TO NEAR OR SLIGHTLY BELOW NORMALS.

GUIDANCE TEMPERATURES RATHER SIMILAR AND SO NOT TO MUCH DEVIATION.

COORDINATED WITH KMKX...KGRB...KMSP

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Aug 14, 2:21 PM CDT, 5 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-150100-

HAZARDOUS WEATHER OUTLOOK...RETRANSMIT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT MON AUG 14 2000

...SPOTTER ACTIVATION POSSIBLE THIS EVENING AND OVERNIGHT IN WEST
CENTRAL AND CENTRAL WISCONSIN...

A LARGE COMPLEX OF THUNDERSTORMS OVER NORTHERN MINNESOTA AT MIDDAY...
WILL CONTINUE TO TRACK EAST-SOUTHEASTWARD INTO WISCONSIN BY LATE THIS
AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT
THE AFTERNOON...AND REACH PORTIONS OF WEST CENTRAL WISCONSIN AFTER
SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

ELSEWHERE...ACROSS FAR SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...
AND NORTHEAST IOWA...THUNDERSTORM DEVELOPMENT SHOULD REMAIN INHIBITED
BY WARM AIR AT THE MID LEVELS OF THE ATMOSPHERE.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT IN
PORTIONS OF WEST CENTRAL AND CENTRAL WISCONSIN. THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE IN LOCATIONS ROUGHLY ALONG...AND TO
THE NORTH AND EAST OF INTERSTATE 94. SPOTTER GROUPS AND EMERGENCY
MANAGERS IN THESE AREAS SHOULD STAY TUNED FOR FURTHER UPDATES...AND
IF A WATCH IS ISSUED FOR YOUR AREA...ASSUME SPOTTER ACTIVATION WILL
BE NEEDED.

GUYER/DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:56 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Aug 14, 10:00 PM CDTSevere Thunderstorm WarningARXClark15 min
Aug 15, 1:06 AM CDTSevere Thunderstorm WarningARXClark54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.